Hail, Murray
- When
- May 21, 5:30 PM CST
- Where
- Murray County, Davis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.500, -97.120
Supercell storms developed from Lincoln county, south into Murray county. The largest and most severe storm moved over Pontotoc county, with several reports of tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Supercell storms developed from Lincoln county, south into Murray county. The largest and most severe storm moved over Pontotoc county, with several reports of tornadoes. The tornadoes were generally brief, but some damage did occur west of Ada. The thunderstorms moved into eastern Oklahoma by mid evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 21, 5:06 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 606 PM CDT SAT MAY 21 2011 .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR THROUGH LATE EVENING IN THE SOUTHEAST QUARTER OF OKLAHOMA. OTHERWISE IFR CEILINGS AND FOG ARE EXPECTED TO DEVELOP SOUTH TO NORTH THROUGH THE CENTRAL THIRD OF OKLAHOMA AFTER 220600Z. BY 221500Z SOUTHWEST WINDS WILL RESUME IN WESTERN OKLAHOMA WHILE A DRYLINE IN MID-AFTERNOON WILL BE THE FOCUS FOR THUNDERSTORMS FROM LAWTON TO OKLAHOMA CITY TO STILLWATER AND AREAS EAST. && .PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/ DISCUSSION... DRYLINE HAS MIXED EASTWARD INTO CENTRAL OK THIS AFTERNOON AND IS NEARING THE I-35 CORRIDOR. MOIST AIR MASS REMAINS IN PLACE EAST OF THIS FEATURE WITH DEWPOINTS INTO THE LOWER 70S IN SE OK. AIRMASS HAS BECOME QUITE UNSTABLE THIS AFTERNOON AND MAY HAVE A FEW INTIATE VCNTY OF THE DRYLINE WITHIN THE NEXT FEW HOURS. MESONET SHOWS AN AREA OF SOMEWHAT BETTER CONVERGENCE ALONG THE BOUNDARY IN SCNTRL OK AND SOME OF THE SHORT RANGE MODELS ALSO DEVELOP STORMS IN THAT AREA. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE DEEP LAYER SHEAR...SEVERE STORMS WILL BE POSSIBLE. ANY STORMS THAT DEVELOP ARE EXPECTED TO MOVE OUT OF FA LATER THIS EVENING. DRYLINE IS EXPECTED TO DRIFT BACK WWD TONIGHT AND BECOME ORIENTED MORE SW-NE ON SUNDAY WITH PROSPECTS FOR MORE SEVERE TSTMS AGAIN SUNDAY AFTERNOON/EVENING. ACTIVE WEATHER PATTERN CONTINUES INTO THE EARLY PART OF THE WORK WEEK AS UPPER TROUGH OVER THE WESTERN U.S. MIGRATES EWD. BY MONDAY MORNING DRYLINE IS EXPECTED TO EXTEND SOUTHWARD FROM A SURFACE LOW IN NW OK WITH A MOIST AIRMASS IN PLACE TO THE EAST. MORE WIDESPREAD STORMS/SEVERE STORMS EXPECTED MONDAY AS LIFT INCREASES AHEAD OF LEAD S/W TROUGH MOVING FROM THE SOUTHERN ROCKIES INTO THE PLAINS. ACTIVE WEATHER CONTINUES ON TUEADAY AS MAIN UPPER TROUGH MOVES EASTWARD ONTO THE PLAINS AND DRYLINE/COLD FRONT MOVE THROUGH THE REGION. SOME SHOWER/TSTMS MAY LINGER INTO WEDNESDAY AS UPPER LOW DRIFTS EWD ACROSS THE AREA. PERIOD OF DRY WEATHER THEN EXPECTED AS THIS LOW MOVES OFF TO THE EAST AND UPPER RIDGE BUILDS INTO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 90 70 86 / 10 20 40 30 HOBART OK 61 93 69 93 / 10 10 30 20 WICHITA FALLS TX 68 94 71 94 / 10 30 30 20 GAGE OK 52 94 61 87 / 10 10 20 30 PONCA CITY OK 66 89 70 82 / 10 20 40 40 DURANT OK 69 87 69 85 / 20 30 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/09/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT MAY 21 2011
OKZ004>048-050>052-TXZ083>090-221100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT MAY 21 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS ALONG AND EAST OF INTERSTATE 35.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM THIS AFTERNOON AND EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A STORM SYSTEM OVER COLORADO AND NEW MEXICO WILL MOVE EAST TOWARD
THE PLAINS TODAY. MEANWHILE... A DRYLINE LOCATED OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS AT MIDDAY WILL CONTINUE TO MOVE
EAST TOWARD THE INTERSTATE 35 CORRIDOR THIS AFTERNOON. AS
TEMPERATURES WARM AND RICHER MOISTURE ACROSS EASTERN TEXAS BEGINS TO
MOVE BACK INTO PORTIONS OF EASTERN AND CENTRAL OKLAHOMA THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. BY LATE
THIS AFTERNOON THUNDERSTORMS MAY FORM NEAR AND EAST OF THE
DRYLINE... WHICH IS EXPECTED TO BE JUST EAST OF INTERSTATE 35. IF
STORMS DO DEVELOP... SEVERE THUNDERSTORMS WILL BE LIKELY WITH THE
POSSIBILITY OF HAIL LARGER THAN GOLF BALLS... THUNDERSTORM WINDS IN
EXCESS OF 60 MPH... AND AT LEAST A LOW CHANCE OF TORNADOES. THE
STORMS WILL MOVE EAST INTO EASTERN OKLAHOMA THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THE PATTERN WILL REMAIN QUITE ACTIVE ACROSS OKLAHOMA AND NORTH TEXAS
OVER THE NEXT FEW DAYS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEASTERN AND SOUTH CENTRAL OKLAHOMA AND A
PORTION OF NORTH TEXAS ON SUNDAY... AND ACROSS THE ENTIRE AREA ON
MONDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TUESDAY
AND INTO WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 621 PM CDT SAT MAY 21 2011 OKZ041-212330- MURRAY OK- 621 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY. AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF DAVIS...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3441 9700 3448 9718 3465 9701 3454 9683 30
The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
6 tornado, 3 hail. Local standard time, as filed.
Storm chasers observed a brief tornado near the Chickasaw Turnpike to the west-northwest of Sulphur. This tornado produced no known damage.
Numerous storm chasers observed a multiple vortex tornado develop east of Hickory and move east-northeast into southeastern Pontotoc County. There was no known damage in Murray County.
This large multiple vortex tornado moved into Pontotoc County from Murray County and moved east-northeast and northeast. The tornado damaged trees and power lines, but no structures were reported to be damaged. Monetary damages were estimated.
A number of storm chasers observed a tornado northwest of Vanoss. No known damage occurred.
Spotters and storm chasers observed a relatively brief tornado north-northeast of Vanoss. No known damage occurred.
Spotters and storm chasers observed a tornado develop about 0.5 miles northwest of the community of Center which is located to the west-northwest of Ada. The tornado damaged a few homes in Center as it moved generally east. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316411, 316409, 316954, 315932, 315948, 315959, 315965, 315979, 316410.